Forum

Help :: First time steroids usage

Afternoon all

I started steroids yestersday for optic neuritis. I couldn’t sleep at all last night and i managed to only snooze on and off for 1.5 hours this afternoon as i feel as tho i’m wired and so alert, a bit like taking diet pills when your in high school! My heart also feels as tho it is beating 4x as fast and if i was to open my mouth then it would jump straight out! I’m also very shaky all over and i’m experiencing jelly legs when walking up and down the stairs.

So basically i would like to know if this is a normal reaction to have with steroids.

Thanks for any responses in advance.

Paula xx

Hi Paula,

Yup, what you deescribe sounds pretty much like the side effects I have when I am on them. These devil pills (for me, these are Medrone) are incredibly powerful little circles of powder aren’t they? I feel so incredibly high as a kite on them that I only sleep for an hour a night, if possible. I used to listen to audio books while I lay awake at night, but unfortunately I find it difficult to concentrate while I am on them too. It always amazes me that these things really do us good! But don’t worry, what you describe is identical to my own side effects when I have them, and my friend (also with MS) says the same. The only good thing about it is that we only take them for a few days.

yours,

Moira

Hi Moria

Thanks for putting my mind at rest. I was starting to freak out as i’m allergic to lots of drugs and this is new physical symptoms i’m experiencing to my normal full analphylatic shock symptoms i wondered if it was building up to one slowly.

I’m only glad i asked my GP for a sick line for a further week as there would be no way on earth i could go back to work on these tablets. I finish them on Tuesday morning but how long do you think these full on symptoms last? I go back to work the following Monday and i really hope that it subsides by then.

Thanks again.

Paula xx

Hi Paula,

I am glad that my always having the same side effects has put your mind at rest. And don’t worry too much about how long these side effects hang around, as the more serious full on effects seem to leave within a couple of days of us stopping them. I just think of them as a pest that I have to get through to break out on the other side. I always have to have a bone density test after these steroid courses too, but I think that this might be because I have had oodles of courses of them. I have long since lost count. The only thing that seems to live with me when I am on them is that they really do taste foul don’t they?!

Yours,

Moira

Hi Moira

Yesterday i stupidly put all 5 of them in my mouth before pouring my glass of water and the taste didn’t leave me all day, today’s pills have even tainted my coffee, which is stinky decaf as i can no longer have real coffee!

I’m glad that the side affects disappear soon after stopping them as i don’t know how i would cope for much longer like this. Do you think that they actually help fully with the recovery of your relapse and is it worth the problems connected with bone density? I’m about to start copaxone next week so here’s hoping that that drug will reduce the number of relapses.

It’s great when a newbie can get sound advice! So thanks.

Paula xx

This is a perfect time to clear out your wardrobe or blitz the kitchen cupboards - I have done both on a steroid high. I find the only thing that comes close to taking the taste away is old fashioned pear drops.

Liz

HI lIz

Thanks for the sweetie tip. I was told that i would feel the urge to clean and tidy but to resist it as i would feel pooped at the other end of it. I have done my bedroom and the kitchen but i have decided to leave the bathroom until tomorrow! Lol!

I’m going to ask a daft question here but can i have a glass of wine with these tablets just to bring me down a bit? I now that they’re ubber strong meds and i’ve not had many alcohol in a few weeks but i feel that i need something to straighten me out. Has anyone else done it and did it work?

Paula xx

Hi Paula,

I had the same, Optical neuritus and was given the same tablets 5 in one go, for 5 days.

I took mine with weetabix which helped with the taste.

I started seeing improvement straight away and was back to normal within a week of taking them.

I am sure they will work for you as well.

Michelle x

Hi Paula,

I had the same, Optical neuritus and was given the same tablets 5 in one go, for 5 days.

I took mine with weetabix which helped with the taste.

I started seeing improvement straight away and was back to normal within a week of taking them.

I am sure they will work for you as well.

Michelle x

Hi Michelle

My chronic headache has started to lift and i would say it’s a 7/10 on the pain scale now but unfortunately i think my colour vision has reduced again on my right eye to near black and white now and i have a thicker windowlene smokey haze than normal; mines has never went away in the last 2 years so it looks like it’s permanment.

Thanks for the weetabix tip but i bought glucose barley hard sweets and they are helping with the taste. I still don’t know whether to have a beer or not.

Paula xx

I don’t think a beer would hurt, but can’t remember if I drank last time I had steroids so can’t be sure, sorry. I just got some sleeping pills from my GP!

Best thing for the taste that I found purely by accident was Murray Mints. Went through packets and packets of them!

Karen x

Hello Pink Lady!

I was just thinking about you there as i was lurking around on the new dx board and everything i was going to answer too you had too!

Been eating Murray Mints all day but they’re cheapy supermarket fakers and they’re not pleasant at the best of times. I finally know what is termed as a relapse and i’ve had hunners of them over the last 3 years! - Progress?? lol!

Hope things down your end are good.

Paula xx

Hey Paula :slight_smile:

Don’t let me already answering put you off! I’m not always right you know! And the more replies the better :slight_smile:

Serves you right for buying the cheap ones :wink: Send that man out to buy the good ones :slight_smile:

Kxx

Hi Paula,

Murray mints sound a great idea, as we really need something to to cut through that taste! My family just can’t understand that there is anything in the world that tastes as bad as I say the Medrone tablets taste. I must admit that I do look like elephant man when I am taking them!

I must admit too that these tabs make me want to climb Ben Nevis but I try to hold back. This is easier said than done, but it seems to help so much in mopping up the symptoms caused by the relapse.

Yours,

Moira

Yes. They are strong drugs.

I overdosed heavily on mylan prednisolene 40mg thinking it was the same as methylprednisolene 500mg. i took 500mg of the mylan, (fool) the effects were water swarming in the mouth and extreme light headedness, facial flushing and a feeling akin to panic. avoid grapefruit as it can react. they can also make your mouth very metalic in taste, night sweats too.

having said that steroids seem to clobber a relapse very effectivley.